Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 6, 2019, 12:32 PM MDT for Colfax County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2019, 12:32 PM MDT (18:32 UTC)
- Expired
- Aug 6, 2019, 1:25 PM MDT
- In force
- 53 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 225 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095
WGUS55 KABQ 061832
FFWABQ
NMC007-062130-
/O.NEW.KABQ.FF.W.0019.190806T1832Z-190806T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1232 PM MDT Tue Aug 6 2019
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Western Colfax County in northeastern New Mexico...
* Until 330 PM MDT.
* At 1231 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Life threatening flooding of creeks, roads and normally dry arroyos
is likely. The heavy rains will likely trigger rockslides, mudslides
and debris flows in steep terrain, especially near the burn area.
&&
LAT...LON 3661 10493 3649 10488 3646 10505 3650 10514
3657 10512
$$
241 follow-up statement
168
WGUS75 KABQ 061925
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
125 PM MDT Tue Aug 6 2019
NMC007-061934-
/O.CAN.KABQ.FF.W.0019.000000T0000Z-190806T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
125 PM MDT Tue Aug 6 2019
...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3661 10493 3649 10488 3646 10505 3650 10514
3657 10512
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:46 AM MDT, 46 minutes earlier.
Area forecast discussion, Aug 6, 11:46 AM MDT, 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1146 AM MDT Tue Aug 6 2019 .AVIATION... 18Z TAF CYCLE Increased shower and thunderstorm activity is forecast today, over much of northern and central New Mexico as abundant moisture remains intact with more unstable conditions developing. Slow and erratic storm motions are forecast with heavy downpours limiting ceilings and visibility. Gusty downburst winds and small hail will also be possible near any storms. Outside of thunderstorms, prevailing winds will be light with hot temperatures creating high density altitudes that will pose difficult ascents for some aircraft. 52 && .PREV DISCUSSION...1057 AM MDT Tue Aug 6 2019... .UPDATE... A flash flood watch has been issued for parts of northern and central NM where deep moisture, strong instability, weak steering flow, and elevated soil moisture will increase the flash flood threat through tonight. The 12Z KABQ PW value of 1.17" will coincide with the H5 high center drifting east through northern NM while reorganizing the axis of strong moist instability from northeast to south across NM. Antecedent conditions are most favorable in the area from near Chama south to Cuba, Acoma Pueblo eastward onto the central mt chain, and within urban drainages in the RGV. The southern high terrain is also saturated however widespread cloud cover with light rain and embedded storms may limit the degree of instability this afternoon. Will take another glance at adding that region later today. Updated grids and products will be issued shortly. Guyer && .PREV DISCUSSION...330 AM MDT Tue Aug 6 2019... .SYNOPSIS... Showers and thunderstorms focused over western and northern New Mexico today through Wednesday will become more widespread and numerous across the region late this week and into early next week. Locally heavy rainfall which could lead to flash flooding is possible from any storm. High temperatures will remain near to slightly above normal overall through Friday before the west cools down to a few degrees below average for the weekend. && .DISCUSSION... Isolated but pesky thunderstorms continue to form and re-form over the northern mountains as well as portions central New Mexico at this time. HRRR doesn't seem to be picking up on the existing cells, and doesn't have any of the current activity persisting for very long. RAP13 may be doing a bit better, holding on to some spotty activity early this morning. Models seem to be moving the upper high center back over New Mexico a day faster than what they indicated 24 hrs ago. Not sure we buy into the GFS for today with it's weak upper low apparently originating from the convection over Chihuahua and Sonora impacting western New Mexico, but after a couple of days of relatively little convection, today should be more active with showers and storms focused over the north and west. Didn't go as high with pops as some of the guidance but more of a typical monsoon day. The upper high center wobbles around New Mexico Wednesday then development of the moisture plume at least on the NAM12 appears a bit delayed Thursday, which is slower than what it was supposed to be. The ECMWF though is indicating some decent precipitation on Thursday over the west, more than it has been. Models suggest Friday will be one of the most active days, as well as Sunday. Otherwise, a weak surface boundary may aid convection in the northeast on Wednesday, with another possibly Thursday night/Friday. The GFS has been attempting to dry out the northwest early next week with stronger zonal flow but has now reverted to a continuation of the monsoon as well as a strong front/east to west low level flow. The ECMWF has been more consistent with the weaker upper system over the PacNW so has inspired more confidence than the GFS has recently. && .FIRE WEATHER... Daily rounds of shower and thunderstorm activity is expected over the next week. Some days will be more active than others, namely today, Friday and possibly Sunday. Storm motions will be slow and storms will be capable of producing very heavy rainfall each day given above normal moisture values over NM. Gusty outflow winds and lightning will be the other main threats. Burn scar flash flooding will be a major concern, especially over the Ute Park burn scar that has seen recent flooding. Outflow boundary collisions will help shift storms onto lower elevations late in the afternoon and evenings. Otherwise, high temperatures will remain near to just above normal this week. Pockets of poor ventilation are expected each day. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ504-506-507-510>515-517>519-521>523-527>529. &&
Hazardous weather outlook, Aug 6, 11:28 AM MDT, 1 hour 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 1128 AM MDT Tue Aug 6 2019 NMZ501>540-071100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 1128 AM MDT Tue Aug 6 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms with heavy rainfall over much of northern and central New Mexico will elevate the flash flood threat today and tonight, especially over burn scars, steep terrain, urban drainages, and in areas where recent heavy rain has fallen. Storm motions will be slow and erratic with rainfall rates over 2 inches per hour. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms with heavy rainfall will continue to impact much of northern and central New Mexico from Wednesday through the weekend. The potential for flash flooding will increase with each day of heavy rainfall, particularly over burn scars, steep terrain, urban drainages, and areas that receive additional heavy rainfall. Storm motions will gradually become more south to north then southwest to northeast through the week. Rainfall rates over 2 inches per hour are expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report flooding, strong winds, and hail through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. Guyer
In the hours before
Special weather statement, Aug 6, 12:01 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1201 PM MDT Tue Aug 6 2019 NMZ522-523-061830- Central Highlands-Estancia Valley- 1201 PM MDT Tue Aug 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TORRANCE COUNTY UNTIL 1230 PM MDT... At 1200 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Clines Corners, or 17 miles southeast of Moriarty, moving northeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clines Corners. This includes the following highways... Interstate 40 between Mile Markers 211 and 221. Highway 285 between Mile Markers 234 and 253. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3479 10586 3495 10590 3508 10565 3480 10551 TIME...MOT...LOC 1800Z 240DEG 6KT 3490 10576 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:24 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Aug 6, 2:12 AM MDT | Areal Flood Advisory | ABQ | Colfax | 108 min |
| Aug 6, 10:49 AM MDT | Flash Flood Watch | ABQ | 11 hr | |
| Aug 6, 12:01 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Aug 6, 12:09 PM MDT | Areal Flood Advisory | ABQ | Taos | 2 hr |
| Aug 6, 12:47 PM MDT | Special Weather Statement | ABQ | Santa Fe | 28 min |
| Aug 6, 1:14 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 6, 1:41 PM MDT | Special Weather Statement | ABQ | Santa Fe | 34 min |
| Aug 6, 1:49 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| Aug 6, 1:53 PM MDT | Special Weather Statement | ABQ | 37 min | |
| Aug 6, 1:55 PM MDT | Severe Thunderstorm Warning | ABQ | Taos | 22 min |
| Aug 6, 2:05 PM MDT | Areal Flood Advisory | ABQ | Sandoval, San Miguel, Santa Fe | 115 min |
| Aug 6, 2:24 PM MDT | Flash Flood Warning | ABQ | Sandoval, Santa Fe | 2 hr |
| Aug 6, 2:36 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 114 min |
| Aug 6, 3:01 PM MDT | Areal Flood Advisory | ABQ | Colfax | 119 min |
| Aug 6, 3:09 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Aug 6, 3:10 PM MDT | Flash Flood Warning | ABQ | Colfax | 66 min |
| Aug 6, 3:25 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 6, 4:01 PM MDT | Flash Flood Warning | ABQ | Sandoval | 119 min |
| Aug 6, 4:31 PM MDT | Special Weather Statement | ABQ | Bernalillo | 44 min |
| Aug 6, 4:45 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Aug 6, 5:03 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Sandoval | 87 min |
| Aug 6, 5:23 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.